Nevada, 2012

Wildfire and High Wind in Nevada, January 19 to 21, 2012

January 19 to 21, 2012 · NWS REV · 2 events in 1 county or zone

Low pressure moved from off the Oregon and Washington coast early on the 19th to the northern Rockies early on the 20th. This brought strong winds to the Reno area on the 19th, which helped fan a large wildfire just south of Reno.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$4.6 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure moved from off the Oregon and Washington coast early on the 19th to the northern Rockies early on the 20th. This brought strong winds to the Reno area on the 19th, which helped fan a large wildfire just south of Reno.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 19, 3:38 AM PST, 7 hours 22 minutes earlier.

Area forecast discussion, Jan 19, 3:38 AM PST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
338 AM PST THU JAN 19 2012

.SHORT TERM...

.TODAY AND TONIGHT...
PATTERN CHANGE IS WELL UNDERWAY, WITH THE FIRST IN A SERIES OF
WINTER STORMS SET TO MOVE INTO THE REGION TODAY. THIS FIRST STORM
ALREADY HAS AN IMPRESSIVE MOISTURE PLUME WITH IT, EASILY SEEN ON
RADAR AND SATELLITE IMAGERY IN COASTAL NORTHERN CA. AS WE GET INTO
THIS AFTERNOON, WE SHOULD SEE THIS AREA OF RAIN AND SNOW MOVE INTO
THE NORTHERN SIERRA AND EVENTUALLY DOWN INTO THE TAHOE BASIN LATE
THIS AFTERNOON AND TONIGHT.

WINDS ARE EXPECTED TO INCREASE AGAIN LATER THIS MORNING, WITH 700MB
WINDS HITTING NEARLY 60KTS THIS AFTERNOON. SURFACE GUSTS WILL EASILY
REACH INTO THE 45-55 MPH RANGE AS WE BEGIN TO MIX. WENT AHEAD AND
ADDED A WIND ADVISORY FOR THE LAKE TAHOE BASIN FOR TODAY. WIND
ADVISORIES REMAIN IN EFFECT FOR RENO-CARSON CITY, AS WELL AS
NORTHERN WASHOE COUNTY AND SURPRISE VALLEY. ALSO ADDED IN PORTIONS
OF THE LASSEN COUNTY ZONE EAST OF HIGHWAY 395 INTO THE WIND ADVISORY.

THE MOISTURE WILL BEGIN TO COME INTO WESTERN LASSEN AND WESTERN
PLUMAS COUNTIES THIS AFTERNOON AROUND 1PM OR SO, WITH SNOW LEVELS
AROUND 5500 FEET. WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR
LASSEN-PLUMAS-SIERRA COUNTIES FOR ELEVATIONS ABOVE 5000 FEET WEST OF
HIGHWAY 395, WHERE WE COULD SEE SNOW AMOUNTS OF 4 TO 8 INCHES.

AS FOR THE TAHOE BASIN, SNOW LEVELS WILL REMAIN BETWEEN 6000-6500
FEET. LATEST MODEL PROFILES STAY PRETTY ISOTHERMAL OVER THE LAKE,
BELOW FREEZING, SO THINK THAT PRECIP MAY START OUT AS SNOW THURSDAY
AFTERNOON AND STAY SNOW ALL NIGHT. DUE TO THIS, HAVE CHANGED THE
WORDING OF THE WINTER WEATHER ADVISORY TO INCLUDE THE ENTIRE ZONE
INSTEAD OF ONLY ABOVE 7000 FEET. AS FOR SNOW TOTALS IN THE TAHOE
BASIN, WE COULD SEE 5 TO 10 INCHES ABOVE 7000 FEET AND 2 TO 5 INCHES
OF HEAVY WET SNOW DOWN TO LAKE LEVEL AND AROUND TRUCKEE BY FRIDAY
MORNING. WITH ISOTHERMAL PROFILES GOING UP TO RIDGE LEVEL, EXPECT
THAT SNOW AT ALL ELEVATIONS WILL BE PRETTY HEAVY AND WET THROUGH
FRIDAY MORNING.

MOISTURE WILL BE LIMITED FOR MONO COUNTY, ALTHOUGH A FEW INCHES OF
SNOW WEST OF HIGHWAY 395 WILL BE POSSIBLE THROUGH FRIDAY MORNING. AS
FOR THE LOWER ELEVATIONS ALONG THE SIERRA FRONT, INCLUDING
RENO-CARSON CITY, WE WILL PROBABLY SEE SOME LIGHT RAIN OVERNIGHT,
ALTHOUGH WINDS WILL BE MAIN CONCERN DOWN HERE.  HOON

.FRIDAY AND SATURDAY...
THE NEXT STORM SYSTEM FOR FRIDAY REMAINS THE MOST
DYNAMIC AND MOIST WHICH WILL YIELD THE HIGHEST PRECIP AMOUNTS IN
THE FORM OF LOWER ELEVATION RAIN AND MOUNTAIN SNOW. THE BULK OF
THE HEAVIER PRECIP WILL OCCUR WITH THE ARRIVAL OF A STRONG 155+KT
PACIFIC JET AND 1.5" MOISTURE PLUME BEGINNING FRIDAY EVENING. SNOW
LEVELS WILL REMAIN ELEVATED AHEAD OF THE SW TROF IN THE 7000 TO
7500' RANGE BEFORE DROPPING TO LAKE LEVEL BEHIND THE SURFACE FRONT
SOME TIME AROUND MIDNIGHT AT THIS POINT. WINDS AHEAD OF THE FRONT
WILL ALSO PROVIDE A PERIOD OF STRONG AND GUSTY WINDS FRIDAY
AFTERNOON/EVENING AS 55-60KT H7 FLOW PUSHES INTO THE SIERRA
COUPLED WITH A STRONG SURFACE GRADIENT. WIND GUSTS ALONG THE CREST
WILL REACH UPWARDS OF 110 MPH. INCREASED WINDS ACROSS THE AREA BUT
ESPECIALLY IN THE GREATER RENO/CARSON CITY/MINDEN AREA WHERE WIND
ADVISORY LEVEL GUSTS UPWARDS OF 50 MPH WILL BE POSSIBLE BEGINNING LATE
FRIDAY AFTERNOON.

WINDS WILL DIMINISH SOME BEHIND THE FRONTAL PASSAGE FRIDAY NIGHT
AND WILL MARK THE PERIOD OF BEST SPILLOVER PRECIPITATION THANKS TO
AMPLE MOISTURE, STRONG CROSS SIERRA BARRIER FLOW AND FRONTAL
FORCING. INCREASED QPF VALUES ACROSS MUCH OF WRN NV WITH QPF
VALUES NEARING ONE HALF INCH ALONG THE 395 CORRIDOR FROM RENO
SOUTH INTO MONO COUNTY. WINTER STORM WATCH LOOKS ON TRACK WITH NO
SIGNIFICANT CHANGES TO THE EXPECTED SIERRA SNOW ACCUMULATIONS WITH
NEAR 2 FEET POSSIBLE ALONG THE HIGHER SIERRA TERRAIN.

TEMPERATURES ALOFT WILL DROP AS TROF AXIS PUSHES THROUGH ON
SATURDAY ALLOWING SNOW LEVELS TO DROP TO AROUND 5000 FEET DURING
THE DAY PROVIDING ALL SNOW IN THE TAHOE BASIN WITH LINGERING
SHOWERS BEHIND THE FRONT. STRONG SURFACE PRESSURE GRADIENT AND
45KT H7 FLOW WILL REMAIN THROUGH THE AFTERNOON PROVIDING GUSTY
WINDS ESPECIALLY FOR W-CNTRL NV. TF

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...
MODELS IN BETTER AGREEMENT THIS MORNING IN THE OVERALL PATTERN WITH
THE EC THE MOST CONSISTENT ALTHOUGH IT IS SLOWER. GFS IS A BIT
FASTER, BUT ALL MODELS/ENSEMBLES NOW SHOW THE SYSTEM COMING IN
SUNDAY NIGHT INTO MONDAY. HAVE SCALED BACK POPS FOR SAT NIGHT/SUNDAY
AS IT APPEARS THE BREAK WILL LAST LONGER THAN PREVIOUSLY EXPECTED.

THEN WITH UNCERTAINTY OVER BEST TIMING OF PRECIP, HAVE ADJUSTED SUN
NIGHT A LITTLE LOWER AND MONDAY A BIT HIGHER. EC IS MORE FOR MONDAY
WHILE GFS IS MORE SUNDAY NIGHT. ENSEMBLES LEAN A BIT MORE TO THE EC,
BUT DIDN'T WANT TO BREAK TOO MUCH WITH CONTINUITY. SINCE THIS STORM
WILL COME IN A BIT LATER, AIR MASS AHEAD WILL HAVE A CHANCE TO
MODIFY MORE SO SNOW LEVELS SHOULD RIST TO 6-6500 FEET. THE SNOW
LEVELS WILL COME DOWN TO THE VALLEY FLOORS BEHIND THE COLD FRONT.
THIS STORM IS NOT AS WET AS THE ONE FRIDAY NIGHT, AND LOOKS LIKE A
ROUTINE WINTER STORM. EXPECT SOME MODERATE WINDS AHEAD WITH ABOUT A
FOOT OF SNOW POSSIBLE NEAR THE SIERRA CREST WITH A BRIEF PERIOD OF
SPILLOVER TO THE LEE ALONG THE FRONT. NOT AS EXCITED ABOUT SNOWFALL
IN THE WRN NV VALLEYS GIVEN THE WARMER START ALTHOUGH FOOTHILL
LOCATIONS MAY SEE SOME LIGHT ACCUMULATIONS.

BY TUESDAY AND WEDNESDAY, SOME LOW-AMPLITUDE RIDGING IS EXPECTED TO
BUILD NEAR THE COAST. THIS WILL PUSH THE JET NORTHWARD EACH DAY.
STILL, THERE WILL BE PLENTY OF MOISTURE ENTRAINED IN THE FLOW SO
RETAINED A CHC OF RAIN/SNOW NORTH OF I-80 THROUGH THE PERIOD. THE
BEST CHANCES LOOK TO BE TUESDAY WITH A DECENT WARM AIR ADVECTION
PATTERN SHOWING UP. TEMPS WILL ALSO RISE TO A GOOD 10 DEGREES ABOVE
NORMAL WED AS H7 TEMPS RISE NEAR OR ABOVE FREEZING.

LOOKING AHEAD, RIDGING LOOKS TO HOLD INTO NEXT WEEKEND WITH THE
POSSIBILITY OF MORE STORMS ARRIVING AT THE TAIL END OF THE MONTH.
THESE LOOK TO BE COLDER, BUT ALSO MAY NOT HAVE MOISTURE WITH THEM.
IT DEPENDS ON WHERE THE EAST PACIFIC RIDGE SETS UP...140W OR 160W.
WALLMANN

&&

.AVIATION...
CONTINUED MAINLY DRY TODAY WITH VFR CONDS THROUGH 21Z XCP NR OREGON
BORDER. EXPECT GUSTY SW WINDS TO 40KTS AT ALL TERMINALS 18-01Z. SOME
LLWS LIKELY AROUND TAHOE TERMINALS THROUGH 06Z WITH STRONG RIDGE
WINDS. WS FOR KRNO LOOKS TO BE HIGHER, 3-4 KFT SO WILL NOT BE ADDED
TO TAF.

MVFR/IFR CONDS IN -RA/SN TO MOVE SOUTH AFT 21Z FROM NEAR KSVE WITH
ARRIVAL AT KTRK/KTVL 02Z. EXPECT A 6-8 PD OF AT LEAST CIGS NR 2 KFT
AND VIS NR 2SM AT TAHOE TERMS. RUNWAY SNOW ACCUMULATION 1-3 INCHES.
FURTHER EAST AT KRNO, STILL EXPECT MAINLY VFR WITH 25 PCT CHC OF CGS
NR 2500 FEET 04-08Z. WINDS WILL DIMINISH AFT 04Z.

FURTHER SOUTH FOR KMMH, WINDS WILL BE MAIN CONCERN AND CONTINUE TO
BE GUSTY OUT OF A MORE W DIRECTION THROUGH 08Z. EXPECT VFR HERE TOO
WITH 30 PCT CHC OF MVFR CIGS/VIS AFT 06Z.

EXPECT A BREAK FRI MORNING BEFORE NEXT STRONGER STORM ARRIVES AFTER
18Z. IMPACTS BIGGER WITH KTRK/KTVL/KMMH 80+PCT CHC OF IFR CONDS
DURING STORM PEAK. MVFR CIGS/VIS IN KRNO ALSO LIKELY...60 PCT CHC
FRI NIGHT. WALLMANN

&&

.FIRE WEATHER...
IT REMAINS VERY DRY NEAR AND SOUTH OF A PORTOLA TO PYRAMID LAKE
LINE. SOME CHANGES FROM LAST NIGHT SHOW SOME VIRGA NOW MOVING INTO
SIERRA FROM I-80 NORTH. WAS PLANNING ON ISSUING ANOTHER RED FLAG FOR
TODAY, BUT FOR KNOW JUST KNOW THAT 273 IS A GO SINCE IT IS FAR
ENOUGH SOUTH. AS OF THIS WRITING, ABOUT 60 PCT CHC I WILL ISSUE
LATER THIS MORNING. HOWEVER, I NEED TO SEE HOW MUCH, IF ANY, THIS
VIRGA WILL MOISTEN THE ATMOSPHERE. MODELS HINT AT SOME MOISTENING,
BUT IT IS CLOSE AND IT MAY BE THAT I-80 HAS HIGHER RH WITH HWY 50
MUCH LOWER.

WITH STRONGER WINDS EXPECTD TODAY THAN YESTERDAY, RH WILL NOT NEED
TO BE QUITE AS LOW. BASED ON PAST FIRES WE HAVE SEEN THIS WINTER, IF
IT LOOKS LIKE RH WILL STAY NEAR OR BLO 25% (30% FOR TAHOE BASIN), I
WILL ISSUE. EVEN IF I DO, A BIG SLUG OF MOISTURE WILL WORK ITS WAY
INTO THE AREA FROM 1-4 PM SO I WOULD RUN IT THROUGH 4 PM, IF NEEDED.

SOME RAIN/SNOW WILL FALL IN SIERRA TONIGHT, BUT AMOUNTS WILL BE
LIGHT. BIGGER STORM EXPECTED FRIDAY NIGHT WHICH WILL BRING WETTING
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     NVZ005.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY NVZ002.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     NVZ002.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING ABOVE 7000 FEET FOR NVZ002.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY NVZ003.

     LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY
     FOR PYRAMID LAKE IN NVZ004.

CA...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY ABOVE 5000 FEET FOR CAZ071.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     CAZ071.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     CAZ070.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING ABOVE 7500 FEET FOR CAZ073.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     FRIDAY CAZ072.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON
     CAZ072.

     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING ABOVE 7000 FEET FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jan 19, 6:40 AM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
640 AM PST THU JAN 19 2012

CAZ070>073-NVZ001>005-200245-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
640 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL MOVE INTO THE NORTHERN SIERRA AND DOWN INTO THE TAHOE
BASIN LATE THIS AFTERNOON AND EVENING. A WINTER WEATHER ADVISORY
IS IN EFFECT THURSDAY AFTERNOON THROUGH FRIDAY MORNING, FOR MORE
INFORMATION PLEASE REFER TO THE WINTER WEATHER ADVISORY (WWUS45
KREV RNOWSWREV).

WIND ADVISORIES ARE IN EFFECT FROM EARLY THURSDAY MORNING UNTIL
THURSDAY EVENING AHEAD OF THE SNOW. FOR MORE INFORMATION PLEASE
REFER TO THE WIND ADVISORY (WWUS75 KREV RNONPWREV).

WITH DRY CONDITIONS STILL IN PLACE AND STRONG WINDS EXPECTED A
RED FLAG WARNING IS IN EFFECT NEAR AND SOUTH OF INTERSTATE 80
UNTIL THURSDAY EVENING. FOR MORE INFORMATION PLEASE REFER TO
(WWUS85 KREV RNORFWREV).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND STRONGER STORM WILL ARRIVE LATE FRIDAY AFTERNOON AND
BRING THE THREAT FOR HEAVY SNOW AND GUSTY WINDS THROUGH SATURDAY
MORNING TO THE SIERRA. THE HEAVIEST SNOWFALL IS EXPECTED TO REMAIN
ABOVE 7000 FEET IN THE TAHOE BASIN AND ABOVE 7500 FEET IN MONO
COUNTY. FOR MORE INFORMATION PLEASE REFER TO (WWUS45 KREV
RNOWSWREV). DURING THE STORM A BRIEF PERIOD OF HEAVY RAIN IS ALSO
EXPECTED ALONG THE 395 CORRIDOR FRIDAY NIGHT WITH ONLY MINOR
NUISANCE ISSUES EXPECTED.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA LATE SUNDAY NIGHT OR
MONDAY MORNING BRINGING ANOTHER ROUND OF SNOW TO THE AREA. SNOW IS
EXPECTED TO BE AN INCONVENIENCE TO TRAVELERS THROUGH THE WEEKEND
WITH THE HEAVIEST SNOWFALL ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TOLBY

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Greater Reno/Carson City/Minden Area

When
January 19, 11:00 AM PST to 5:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
73 kt (84 mph) measured gust
Injuries
3 direct, 0 indirect
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Winds gusted between 60 and 84 mph for areas along and west of highway 395 from Reno south into the Carson Valley on the 19th. The highest winds were in and near the foothills south of Reno with 78 mph at the Galena RAWS and 84 mph at the Washoe Valley NDOT sensor. Strong winds were responsible for a blown over tractor trailer along highway 395 near Red Rock Road (north valleys of Reno) which caused 3 injuries, damage to 13 vehicles, and the shutting down of highway 395.

Wildfire, Greater Reno/Carson City/Minden Area

When
January 19, 1:00 PM PST to January 21, 6:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Deaths
1 direct, 0 indirect
Property damage
$4.5 million
Reported by
Newspaper
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Strong winds (up to 84 mph) and the improper disposal of fireplace ashes caused the rapid spread of a fire originating at the north end of Washoe Valley early in the afternoon on the 19th. Thousands of people were forced to evacuate from the swift-moving fire. Around 3100 acres were burned with 28 homes destroyed (7 damaged) and one fatality attributed to the fire.

For information purposes only (not direct costs from wildfire), the tally of fire-fighting related costs were at least 1.5 million dollars.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Greater Reno/Carson City/Minden Area2012-01-1993FemalePermanent HomeDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363175, 363176.